What causes fatigue and memory loss while treating chronic depression?

default
Posted on Wed, 17 Feb 2016 in Headache and Migraines
Question: I just put these symptoms in! I'm tired, stumble a lot, confused with my words and familiar driving routes. It seems my mind has word but they come to me eventually. My sister has dementia at age 62. I have been diagnosed with chronic depression of which I have been under a doctors care since age 40. I have arthritis in lower back and neck.
doctor
Answered by Dr. Olsi Taka 33 minutes later
Brief Answer:
Neuropsychological tests for dementia

Detailed Answer:
I read your question carefully and I understand your concern. Given the diagnosis of dementia in a close family member and at an early age, your worry is understandable.

It is true that there are no routine laboratory tests for dementia. However there are neuropsychological tests which do assess your cognitive functions, sort of like questionnaires and tasks to assess different higher mental functions. There are many available, the most common screening test is the MMSE (mini mental state exam). It is easy to administer, your general physician can do it himself. If it is outside the norm there are more in depth tests, best done by a neurologist or neuropsychologist. So that is the first step in investigating dementia. If those reveal abnormalities other tests may be ordered such as imaging tests which while not making the diagnosis support it.

That being said about dementia, I would add though that looking at your symptoms, other conditions and medications there are several which can justify your symptoms just as well and should be taken into consideration.
First low thyroid function is a possible cause, it is a known cause of dementia as well. Perhaps your internist has that already covered but thought I'd still mention it.
Another possible culprit may be the too many medication. You take not one but 3 drugs which act on the central nervous system, bupropion, gabapentin and duloxetine. They all can have side effects due to their effects on the central nervous system, effects such as fatigue, somnolence etc. So it can be discussed with your doctor the possibility of reducing or removing one of them.
Lastly depression itself can impair concentration and thus create the false impression there is a memory impairment.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 58 minutes later
Dr. Taka,

Thank you for answering my concerns. I left out two RX: levothyroxine 137 mcg tab, 1 tablet 5 days and half a tab 2 days a week. I also left out a depression drug lamotrigine 200mg. Could these RX change anything you emailed me?
XXXXXXX
doctor
Answered by Dr. Olsi Taka 5 minutes later
Brief Answer:
Read below

Detailed Answer:
Thank you for the additional information.

I imagined you took levothyroxine, it substitutes the thyroid hormone. The thing with the dosage is that there is not a fixed dose for all individuals, so it should be monitored as a higher than needed dose may cause high thyroid function, and a lower one causes a low thyroid function. It usually is monitored by checking the levels of TSH, a hormone which levels are dependent on thyroid hormone. That is what I meant that your internist has probably got that covered, meant that he has checked the TSH and adjusted the levothyroxine dose accordingly.

As for Lamotrigine, that adds to the mix a 4th drug which acts on the central nervous system and can affect cognitive functions, cause somnolence, fatigue etc.

So my initial hypothesis remain the same ones, but the addition of Lamotrigine makes the medication related hypothesis even more possible and you should really discuss with your doctor whether a reduction is possible.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3650 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics ,  

Recent questions on  Lamotrigine

doctor1 MD

Currently on lamictal 150 twice a day and Siloam. My dr has just introduced lithium which I m not happy about. My concerns are the weight gain and...

doctor1 MD

ive been in touch with my doctor after developing hives all over my hands, wrists, arms, under my arms, buttocks, and the backs of thighs after a...

doctor1 MD

Hello I am a 16 year old female on several medications I ve been taking daily for years. I want to know what effect they re having on my body and...

doctor1 MD

I am taking a titration starter pack of lamictal xr and I am on the third day of 50mg I have 1 1/2 weeks of the 50mg left before I go up to 100mg,...

doctor1 MD

hello, can you take doxapin with depakote of Zoloft Lamictal and of rexulti? thank you

doctor1 MD

What new treatments or medicine (e.g. l-cytrulline, Swiss study ended XXXXXXX 2017) are available to treat post- polio syndrome?

doctor1 MD

divalproex dr 500mg for a 90 yrs man?

Get personalised answers from verified doctor in minutes across 80+ specialties

166 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2